Tornadoes · United States · Indiana · 2011

EF1 tornado, Hackleman to Upland, Indiana, April 19, 2011

From Hackleman to Upland, this EF1 tornado ran 2.5 miles across Grant County on April 19, 2011, touching down at 10:41 PM EDT and reaching 150 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 19, 2011
Touchdown
10:41 PM EDT (02:41 UTC)
Lifted
10:44 PM EDT (02:44 UTC)
On the ground
3 minutes
Path length
2.5 miles (4.1 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Grant County
Touchdown point
40.395, -85.710
Lift-off point
40.424, -85.681
Record number
1104192041-01

What the Weather Service recorded

A warm front attempted to move in during the day, but a strong easterly flow and extensive low clouds and fog did not allow the boundary to mix northward. Low pressure moved from Missouri towards northern Indiana during the evening hours. A line of strong to severe storms initiated ahead of the low and along the warm front and moved into southern parts of the area. A strong low level jet allowed for temperatures and moisture above the surface to increase, causing elevated instability. Damage occurred across several counties in southern portions with much of it occurring at tree top and roof levels, suggesting winds could not fully mix down. Surveys of several areas indicated that brief circulations were embedded within these wind damage swaths, leading to the confirmation of several weak tornadoes.

A survey of damage in Grant County indicated that a circulation touched down roughly two miles southwest of Fairmount. The circulation touched down at a residence in the 10,000 block of County Road South 200 West. The back side of the roof of the residence was ripped off, along with some siding stripped and windows broken. Debris from the property was carried into the adjacent field. The tornado continued northeast where other residences as well as trees suffered varying degrees of damage. The tornado lifted near the intersection of State Routes 26 and 9. Damage found was consistent with winds between 100 and 110 mph.

A survey of damage indicated a second circulation touched down three miles southwest of Upland and lifted just to the west northwest of Upland. Minor home damage occurred as well as several hardwood trees being snapped. Winds are consistent with speeds of 90 to 95 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 01:37 UTC and running to 02:53 UTC.

Issued (UTC)ExpiredProductOffice
13:19 UTC07:38 UTCFlash Flood WatchIND
01:37 UTC02:53 UTCSevere Thunderstorm WatchIWX
02:46 UTC03:05 UTCSevere Thunderstorm WarningIWX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:10 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the tornado touched down at Apr 19, 7:25 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Apr 19, 7:25 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
725 PM EDT TUE APR 19 2011

.AVIATION...

SEVERE THUNDERSTORMS HAVE DEVELOPED UPSTREAM ACROSS ILLINOIS NEAR
STRONG LOW PRESSURE CENTER. A WARM FRONT EXTENDS EAST OF THIS LOW
INTO CENTRAL INDIANA. NORTH OF THE WARM FRONT...A PERSISTENT
EASTERLY WIND AND LIGHT SHRA WAS HELPING TO KEEP LOW CIGS LOCKED IN.
WARM FRONT EXPECTED TO LIFT NORTH BUT WILL LIKELY REMAIN JUST SOUTH
OF KFWA AND WELL SOUTH OF KSBN. INCREASING LOW LEVEL JET THIS
EVENING OVER TOP OF THIS BOUNDARY IS EXPECTED TO HELP GENERATE
ELEVATED THUNDERSTORMS THIS EVENING. LARGE HAIL AND HEAVY RAIN IS
PRIMARY CONCERN AT TAF SITES WITH THESE STORMS IF THEY DO DEVELOP.
MAIN COLD FRONT TO MOVE THROUGH AFTER 05Z WITH LINE OF STRONG STORMS
ALONG IT WITH POTENTIAL FOR SEVERE WIND GUSTS AND HAIL AS WELL AT
TAF SITES. OTHERWISE EXPECT LITTLE IMPROVEMENT IN CIGS AND VIS UNTIL
MIXING OCCURS NEAR CONVECTION. SATELLITE AND SURFACE OBS SHOW LOW
CIGS AND VIS BACK TO COLD FRONT AND NORTH OF WARM FRONT. IFR TO MVFR
CONDITIONS EXPECTED INTO WEDNESDAY MORNING WITH SLOWLY RISING CIGS
WEDNESDAY.

&&

.SHORT TERM...
CONV INITIATION IMMINENT INVOF OF INTENSE SFC CYCLONE OVR WRN/CNTRL
MO. DOWNSTREAM WARM SECTOR AIRMASS IS QUITE UNSTABLE AND CONTS TO
DESTABILIZE FURTHER W/ADDNL DVLPMNT XPCD ALG NWD RTNG WMFNTL BNDRY
AFT 21Z COINCIDENT W/NOCTURNAL LLJ RAMP. MOST OBVIOUS CONCERN IS HOW
FAR NORTH WMFNT MIXES W/HIGHRES MODEL PLACEMENT QUITE CONCERNING
ALG/SOUTH OF A MARION TO LIMA LINE TWD MID EVENING AS 0-1 SRH NR 400
AND MIXED LYR CAPES NR 1500 SUGGEST SIG RISK FOR TORNADOES SHLD CONV
MODE YIELD A WINDOW OF DISCRETE ACTIVITY THIS EVENING. OTHERWISE
GREATER HAIL/WIND RISK EXTENDS FARTHER NORTH THROUGH NRN IN/NW OH
OVERTOP SHALLOW/COLD BNDRY LYR IN ASSOCN/W LIKELY UPSCALE GROWTH OF
MO CONV SEED THIS AFTN.

REGARDLESS SFC LOW AND ATTENDANT CDFNT CLR ERN PORTION OF CWA BY 09Z
W/STG CAA FOLLOWING IN ITS WAKE. WILL GENERALLY SIDE W/COLDER MOS
TEMPS GIVEN EXTENSIVE STRATOCU FOLLOWING IN INTENSE CAA WING WED AND
SHADE SLIGHTLY LWR WED NIGHT AS SOME CLD EROSION SHLD OCCUR LATE AS
SFC RIDGE BLDS IN.

&&

.LONG TERM...
THURSDAY THROUGH TUESDAY...
FCST PERIOD TO BEGIN WITH SFC HIGH PRESSURE OVER THE REGION
PROVIDING A SEASONABLY COOL BUT MOSTLY SUNNY DAY. WEAK GRADIENT WILL
KEEP WINDS LIGHT AND OUT OF THE NE WITH TEMPS 50-55F. QUIET WX IS
SHORT-LIVED AS FRONTAL BOUNDARY BEGINS TO RETURN NORTHWARD IN
RESPONSE TO LOW PRESSURE DEVELOPING IN THE PLAINS. THIS WILL BRING
OVERRUNNING PRECIP INTO THE AREA LATE THURSDAY NIGHT AND CONTINUE
INTO FRIDAY. MEDIUM RANGE MODELS OFFER VARYING SOLNS AS TO DEGREE OF
DEVELOPMENT OF SFC LOW BUT CONSENSUS NOW FAVORS A DEEPER LOW WITH A
NE TRACK TOWARD WESTERN GREAT LAKES. THIS WILL SWING COLD FRONT
THROUGH THE AREA FRIDAY NIGHT. EVEN GREATER UNCERTAINTY TO FOLLOW
WITH HOW FAR SOUTH FRONT WILL PUSH THROUGH BEFORE STALLING OUT.
LATEST GFS BRINGS DEEPER SFC LOW THROUGH THE GREAT LAKES AND PUSHES
FRONT DOWN TO OH VALLEY AND ALLOWS FOR WEAK SFC RIDGE TO BUILD INTO
THE AREA WHILE 00Z ECMWF OFFERED A WEAKER SOLN AND KEEPS FRONT HUNG
UP OVER OUR AREA WHILE BRINGING ADDL FRONTAL WAVES RIDING UP ALONG
BOUNDARY. GIVEN THIS UNCERTAINLY...WILL NOT BE MAKING ANY MAJOR
CHANGES DAYS 5-7 AND KEEP LOW CHANCE POPS DAYS 5-6 BEFORE FRONT
LIFTS NORTH OF THE AREA AND SETS THE STAGE FOR SIGNIFICANT WARMUP BY
DAY 7...ALTHOUGH WILL JUST TREND TOWARD L80S OFFERED BY HPC
GUIDANCE.

&&

.AVIATION...
WIDESPREAD IFR CONDS ALG COLD SIDE OF STOUT WMFNTL BNDRY DRAPED
THROUGH CNTRL IL/SRN IN WILL ESSENTIALLY GO NOWHERE THIS PD AS
INTENSE SFC LOW OVR CNTRL MO THIS AFTN EJECTS ENE OVERNIGHT YET
STAYS SOUTH OF THE TERMINALS. STG ERLY GRADIENT THIS AFTN WILL
SLOWLY VEER BFR SHIFTING SW AFT MIDNIGHT.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT WEDNESDAY FOR LMZ043-046.

&&

SHORT TERM...T
LONG TERM...LOGSDON
AVIATION...LASHLEY
Hazardous weather outlook, Apr 19, 6:52 PM EDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
652 PM EDT TUE APR 19 2011

INZ020-022>027-032>034-OHZ024-025-201000-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
JAY-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MONTICELLO...BROOKSTON...LOGANSPORT...
PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...
VAN WERT...DELPHOS...LIMA
652 PM EDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND NORTHWEST OHIO.

.DAY ONE...TONIGHT

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE
AREA THIS EVENING AND OVERNIGHT WITH THE POTENTIAL FOR ISOLATED
TORNADOES. ANY TORNADO THAT DEVELOPS HAS THE POTENTIAL TO BE
STRONG THROUGH THE LATE EVENING HOURS. SEVERE THUNDERSTORMS WILL
ALSO BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

MAKE SURE YOU KEEP A WEATHER RADIO ON ALERT OR HAVE SOME
NOTIFICATION METHOD TONIGHT...ESPECIALLY WHEN YOU GO TO BED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDY CONDITIONS ARE EXPECTED ON WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ008-009-012>018-OHZ004-005-015-016-201000-
NOBLE-DE KALB-STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-
ALLEN IN-DEFIANCE-HENRY-PAULDING-PUTNAM-
INCLUDING THE CITIES OF...KENDALLVILLE...LIGONIER...AUBURN...
GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...
BREMEN...ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...DEFIANCE...NAPOLEON...PAULDING...
ANTWERP...OTTAWA...PANDORA
652 PM EDT TUE APR 19 2011 /552 PM CDT TUE APR 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...WITH SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND ISOLATED WIND
DAMAGE INTO THE OVERNIGHT HOURS. HAIL SIZE MAY EXCEED AN INCH AND
A HALF IN DIAMETER WITH THE STRONGER THUNDERSTORMS.

MAKE SURE YOU KEEP A WEATHER RADIO ON ALERT OR HAVE SOME
NOTIFICATION METHOD TONIGHT...ESPECIALLY WHEN YOU GO TO BED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDY CONDITIONS ARE EXPECTED ON WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003>007-MIZ077>081-OHZ001-002-201000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-BERRIEN-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...
MONTPELIER...WAUSEON...ARCHBOLD
652 PM EDT TUE APR 19 2011 /552 PM CDT TUE APR 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND CONTINUE
INTO THE OVERNIGHT HOURS. SOME OF THESE STORMS MAY PRODUCED ISOLATED
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDY CONDITIONS ARE EXPECTED ON WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY THIS AFTERNOON OR EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-201000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
652 PM EDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT. THUNDERSTORMS ARE EXPECTED
THIS EVENING INTO THE OVERNIGHT HOURS. SOME OF THE STORMS COULD
BE SEVERE WITH LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH WEDNESDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND FRIDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Apr 19, 9:58 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
958 PM EDT TUE APR 19 2011

INZ003-004-012>015-020-022-200245-
CASS IN-FULTON IN-LA PORTE IN-MARSHALL IN-PULASKI IN-ST. JOSEPH
IN-STARKE IN-WHITE IN-
958 PM EDT TUE APR 19 2011

AT 852 PM CDT/952 PM EDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES
WEST OF WANATAH TO 18 MILES WEST OF FRANCESVILLE TO 9 MILES SOUTH OF
FRANCESVILLE...MOVING NORTHEAST AT 60 MPH.

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS LINE OF STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  WINAMAC...
  KNOX...
  ROCHESTER...
  PLYMOUTH...
  MEDARYVILLE...
  WANATAH AND LA CROSSE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
WEDNESDAY MORNING/100 AM CDT WEDNESDAY MORNING/ FOR NORTHERN INDIANA
AND NORTHWESTERN OHIO.

LAT...LON 4092 8694 4146 8694 4149 8654 4149 8617
      4094 8616 4091 8618 4091 8696 4091 8699
TIME...MOT...LOC 0157Z 238DEG 63KT 4146 8722 4106 8713
          4091 8684

MCS
Special weather statement, Apr 19, 10:01 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1001 PM EDT TUE APR 19 2011

MIZ077-200245-
BERRIEN MI-
1001 PM EDT TUE APR 19 2011

AT 957 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ST. JOSEPH...MOVING NORTHEAST AT 55 MPH.

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  PAW PAW LAKE...COLOMA AND WATERVLIET...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4225 8622 4210 8622 4187 8665 4188 8666
      4193 8660 4202 8657 4208 8652 4213 8650
      4219 8642 4225 8638 4225 8623
TIME...MOT...LOC 0201Z 235DEG 49KT 4214 8643

MCS
Local storm report, Apr 19, 10:06 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1006 PM EDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HAIL             SAINT JOSEPH            42.11N  86.48W
04/19/2011  M0.25 INCH       BERRIEN            MI   TRAINED SPOTTER

&&

EVENT NUMBER IWX1100637

SKIPPER
Local storm report, Apr 19, 10:12 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1012 PM EDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     HAIL             10 E BENTON HARBOR      42.12N  86.26W
04/19/2011  M0.50 INCH       BERRIEN            MI   TRAINED SPOTTER

&&

EVENT NUMBER IWX1100638

SKIPPER
Local storm report, Apr 19, 10:20 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1020 PM EDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             12 S KNOX               41.12N  86.63W
04/19/2011  M0.75 INCH       PULASKI            IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX1100639

SAW
Local storm report, Apr 19, 10:25 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1025 PM EDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     TSTM WND DMG     MONTICELLO              40.75N  86.76W
04/19/2011                   WHITE              IN   LAW ENFORCEMENT

            TWO TREES DOWN AND 1 POWER POLE DOWN

&&

EVENT NUMBER IWX1100640

SKIPPER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 00:00Z

2.7 hours before the tornado, 195 km from the path. April 20, 2011.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1686 joules per kilogram, CIN -39, lifted condensation level 1003 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-04-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 387 square meters per square second, 0 to 6 km bulk shear 51 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1686 J/kg
Mixed-layer CIN
-39 J/kg
Surface CAPE
1143 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
41 kt
0-1 km storm-relative helicity
387 m²/s²
0-3 km storm-relative helicity
474 m²/s²
Significant tornado parameter
4.3
Supercell composite
18.7
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 12:00Z

9.3 hours after it, 195 km from the path. April 20, 2011.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 14 joules per kilogram, CIN -160, lifted condensation level 668 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-04-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 499 square meters per square second, 0 to 6 km bulk shear 47 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-160 J/kg
Surface CAPE
21 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
46 kt
0-1 km storm-relative helicity
499 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The radar

The Indianapolis radar (KIND), 93 km away, was scanning. The volume nearest the touchdown began at 02:40 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
02:05 UTCTSTM WND DMG10 Ne LebanonBoone, INROOF DAMAGE TO MULTIPLE STRUCTURES IN TERHUNE. TIME IS ESTIMATED. CORRECTION TO BEING REPORTED IN SHERIDAN.
02:05 UTCTSTM WND DMG3 Nw SheridanBoone, INROOF DAMAGE TO MULTIPLE STRUCTURES. TIME IS ESTIMATED.
02:05 UTCTSTM WND DMGSheridanHamilton, INROOF DAMAGE TO MULTIPLE STRUCTURES. TIME IS ESTIMATED.
02:18 UTCTSTM WND DMG2 Wsw Bunker HillMiami, INAPPROXIMATELY 20 VEHICLES AT THE MIAMI COUNTY CORRECTIONAL FACILITY HAD DAMAGE TO VEHICLES...WINDOWS BLOWN OUT. SEVERAL VEHICLES AT RESIDENCES AROUND THE FACILITY HAVE DAMAGE AS WELL. TIME ESTIMATED FROM RADAR.
02:20 UTCTSTM WND DMGKokomoHoward, INFOUR TREES SNAPPED OR UPROOTED AT HOWARD REGIONAL HOSPITAL
02:20 UTCTSTM WND DMGTiptonTipton, INROOF DAMAGE TO A HOUSE AT 1838E 100N.
02:20 UTCTSTM WND DMG1 Sw MexicoMiami, INLARGE TREE DOWN ACROSS ROADWAY AT 300 N JUST WEST OF US31. TIME ESTIMATED FROM RADAR.
02:25 UTCTSTM WND DMGKokomoHoward, INMULTIPLE UTILITY LINES ARE DOWN ON SOUTH SIDE OF CITY BY MEASURED 56 MPH.
02:25 UTCTSTM WND GST 56KokomoHoward, IN
02:30 UTCTSTM WND DMGRoannWabash, INGRAIN BINS BLOWN OVER
02:35 UTCTSTM WND DMGWabashWabash, INBARN BLOWN DOWN ON 1942 N SR13
02:37 UTCTSTM WND GST 52MarionGrant, INMEASURED WIND GUST OF 52 MPH AT SR 13 AND SR 22
02:40 UTCHAIL 0.5CarmelHamilton, IN
02:40 UTCTSTM WND DMG3 Se HacklemanGrant, IN3 RESIDENTIAL DAMAGE REPORTS OF ROOF DAMAGE TO HOUSE...WIND DAMAGE TO A HOUSE...AND ROOF REMOVED FROM HOUSE. ALL REPORTS TO THE SW AND W OF FAIRMOUNT.
02:40 UTCTSTM WND DMGSpeichervilleWabash, INFULL BARN BLOWN INTO A HOUSE. TIME ESTIMATED FROM RADAR.
02:41 UTCTORNADO3 Se HacklemanGrant, INTHE NATIONAL WEATHER SERVICE HAS CONFIRMED AN EF1 TORNADO IN GRANT COUNTY INDIANA. THIS TORNADO BEGAN APPROXIMATELY 3.5 MILES SW OF FAIRMOUNT AND ENDED APPROXIMATELY 2.3 MILES WNW OF FAIRMOUNT. THE TORNADO HAD A PATH LEN
02:44 UTCTSTM WND GST 521 N AndersonMadison, ININ LINWOOD INDIANA
02:44 UTCTSTM WND GST 525 N AndersonMadison, ININ LINWOOD INDIANA
02:48 UTCTORNADO3 Sw UplandGrant, INTHE NATIONAL WEATHER SERVICE HAS CONFIRMED A LOW END EF1 TORNADO IN GRANT COUNTY INDIANA. THIS TORNADO BEGAN APPROXIMATELY 3 MILES SW OF UPLAND AND ENDED JUST WNW OF UPLAND. THIS TORNADO HAD A PATH LENGTH OF 2.5 MILES AN
02:51 UTCTSTM WND DMG1 Sse FairmountGrant, INNUMEROUS POWER LINES DOWN ON ROAD 1050 SOUTH
02:54 UTCTSTM WND DMG2 S RollBlackford, INBARN BLOWN OFF FOUNDATION
03:00 UTCTSTM WND DMGMontpelierBlackford, INLARGE TREE ON TRAILER
03:02 UTCTSTM WND GST 57MuncieDelaware, IN
03:16 UTCTSTM WND GST 51PortlandJay, IN
03:16 UTCTORNADO3 Ssw BryantJay, INTHE NATIONAL WEATHER SERVICE HAS CONFIRMED AN EF1 TORANDO IN JAY COUNTY. THE TORNADO SKIPPED ALONG A PATH OF ALMOST 7 MILES WITH A MAX WIDTH OF 50 YARDS. THE TORNADO BEGAN NORTH OF ANTIVILLE AND ENDED APPROXIMATELY 1.5 M

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of April 19, 2011

69 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 194:00 PM CDTEF1Pike, MO4.1150
April 194:36 PM CDTEF0Pike, MO0.450
April 195:58 PM CDTEF0Pushmataha, OK0.150
April 195:58 PM CDTEF3Macoupin, IL4.32002
April 196:07 PM CDTEF1Pushmataha, OK3.5100
April 196:08 PM CDTEF2Montgomery, IL3.2150
April 196:15 PM CDTEF2Montgomery, IL3.5200
April 196:17 PM CDTEF1Christian, IL2.0100$90,000
April 196:30 PM CDTEF0Christian, IL3.5100$95,000
April 196:32 PM CDTEF1Christian, IL0.9100$60,000
April 196:45 PM CDTEF0LeFlore, OK0.175
April 196:48 PM CDTEF0LeFlore, OK3.0125
April 197:43 PM CDTEF1Wayne, MO5.2500$25,000
April 197:55 PM CDTEF0Bollinger, MO0.5100$15,000
April 197:59 PM CDTEF1Edgar, IL1.1100$140,000
April 198:02 PM CDTEF0Vermilion, IL2.725$225,000
April 199:10 PM EDTEF1Vermillion, IN31.1100$85,000
April 198:11 PM CDTEF1Vermilion, IL2.6100$360,000
April 198:35 PM CDTEF0Jackson, IL3.9100$70,000
April 198:40 PM CDTEF1Franklin, IL0.350$80,000
April 199:40 PM EDTEF1Tippecanoe, IN0.7100$80,000
April 198:49 PM CDTEF1Franklin, IL0.150$10,000
April 199:50 PM EDTEF0Tippecanoe, IN2.650$15,000
April 199:55 PM EDTEF1Boone, IN0.650$10,000
April 199:02 PM CDTEF1Marion, IL0.475
April 199:03 PM CDTEF1Jefferson, IL4.3100$70,000
April 199:06 PM CDTEF1Jefferson, IL1.4100$90,000
April 199:19 PM CDTEF1Hamilton, IL3.4150$150,000
April 199:27 PM CDTEF0Cape Girardeau, MO0.140$20,000
April 199:28 PM CDTEF2White, IL1.8125$2.0 million
April 199:30 PM CDTEF1White, IL1.4100$300,000
April 199:30 PM CDTEF2Wayne, IL10.61502$400,000
April 199:48 PM CDTEF2Wabash, IL11.3250$2.5 million
April 1910:48 PM EDTEF1Grant, IN2.950
April 199:53 PM CDTEF1Wabash, IL2.8125$50,000
April 1910:54 PM EDTEF1Knox, IN10.975$206,000
April 199:57 PM CDTEF1Gibson, IN4.4100$130,000
April 1911:16 PM EDTEF1Jay, IN6.950
April 1911:19 PM EDTEF0Van Wert, OH0.550
April 1911:22 PM EDTEF0Dubois, IN0.3200
April 1911:22 PM EDTEF1Dubois, IN3.1200
April 1911:25 PM EDTEF0Dubois, IN1.9200
April 1911:26 PM EDTEF1Dubois, IN0.4100
April 1911:26 PM EDTEF2Dubois, IN3.3300
April 1911:39 PM EDTEF2Mercer, OH3.730$340,000
April 1911:39 PM EDTEF2Orange, IN1.0200
April 1911:40 PM EDTEF1Orange, IN1.5125
April 1911:40 PM EDTEF1Van Wert, OH4.0100
April 1911:40 PM EDTEF1Orange, IN0.775
April 1911:44 PM EDTEF0Auglaize, OH3.867$55,000
April 1911:47 PM EDTEF0Orange, IN0.5100
April 1910:54 PM CDTEF0Breckinridge, KY11.5150
April 1911:58 PM EDTEF1Allen, OH0.7100
April 1911:59 PM EDTEF1Washington, IN1.5200
April 1912:00 AM EDTEF0Washington, IN1.275
April 1912:07 AM EDTEF0Washington, IN0.750
April 1912:09 AM EDTEF0Harrison, IN0.350
April 1912:14 AM EDTEF0Washington, IN13.1200
April 1912:19 AM EDTEF0Scott, IN11.8100
April 1912:28 AM EDTEF1Clark, IN1.2200

All 70 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.